Profound neonatal congestive heart failure caused by maternal consumption of blue cohosh herbal medication

    loading  Checking for direct PDF access through Ovid

Abstract

A newborn infant whose mother ingested an herbal medication, blue cohosh, to promote uterine contractions presented with acute myocardial infarction associated with profound congestive heart failure and shock.The infant remained critically ill for several weeks, although he eventually recovered. Other causes of myocardial infarction were carefully excluded. Blue cohosh, Caulophyllum thalictroides, contains vasoactive glycosides and an alkaloid known to produce toxic effects on the myocardium of laboratory animals. We believe this represents the first described case of deleterious human fetal effects from maternal consumption of blue cohosh. (J Pediatr 1998; 132:550-2)

Related Topics

    loading  Loading Related Articles